Oxaliplatin-induced neurotoxicity: Acute hyperexcitability and chronic neuropathy

T. J. Lehky, G. D. Leonard, R. H. Wilson, J. L. Grem, M. K. Floeter

Research output: Contribution to journalArticlepeer-review

234 Scopus citations

Abstract

Oxaliplatin, a platinum-based chemotherapeutic agent, is effective in the treatment of solid tumors, particularly colorectal cancer. During and immediately following oxaliplatin infusion, patients may experience cold-induced paresthesias, throat and jaw tightness, and occasionally focal weakness. We assessed nerve conduction studies and findings on needle electromyography of patients with metastatic colorectal cancer before and during treatment with oxaliplatin. Twenty-two patients had follow-up studies within 48 h following oxaliplatin infusions, and 14 patients had follow-up studies after 3-9 treatment cycles. Repetitive compound muscle action potentials and neuromyotonic discharges were observed in the first 24-48 h following oxaliplatin infusion, but resolved by 3 weeks. After 8-9 treatment cycles, sensory nerve action potential amplitudes declined, without conduction velocity changes or neuromyotonic discharges. The acute neurological symptoms reflect a state of peripheral nerve hyperexcitability that likely represents a transient oxaliplatin-induced channelopathy. Chronic treatment causes an axonal neuropathy similar to other platinum-based chemotherapeutic agents.

Original languageEnglish (US)
Pages (from-to)387-392
Number of pages6
JournalMuscle and Nerve
Volume29
Issue number3
DOIs
StatePublished - Mar 2004
Externally publishedYes

Keywords

  • Drug-induced neuropathy
  • Neuromyotonia
  • Neurotoxicity
  • Oxaliplatin
  • SNAPs

ASJC Scopus subject areas

  • Physiology
  • Clinical Neurology
  • Cellular and Molecular Neuroscience
  • Physiology (medical)

Fingerprint Dive into the research topics of 'Oxaliplatin-induced neurotoxicity: Acute hyperexcitability and chronic neuropathy'. Together they form a unique fingerprint.

Cite this